Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 5, 2020, 9:38 AM EDT for 5 counties in Kentucky. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2020, 9:38 AM EDT (13:38 UTC)
- Expired
- May 5, 2020, 12:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KY, Knox County, KY, Laurel County, KY, Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 9:38 AM EDT | FLASH FLOOD | 1 Se North Corbin, KY | FLOODING OCCURRING IN SMALL STEAMS AND MASTER STREET FLOODED. VIA SOCIAL MEDIA. |
| May 5, 9:40 AM EDT | FLASH FLOOD | 1 Ene Bush, KY | WATER REPORTED OVER REYNOLDS ROAD NEAR CREEK, MAKING IT IMPASSABLE. |
| May 5, 9:40 AM EDT | FLASH FLOOD | 1 W Pigeonroost, KY | WATER REPORTED OVER HOUSE BRANCH RD MAKING IT IMPASSABLE NEAR INTERSECTION WITH HWY 80. |
| May 5, 9:57 AM EDT | FLASH FLOOD | 2 Ese Shopville, KY | WATER FLOWING OVER ROADWAY FROM SHORT CREEK. |
| May 5, 10:15 AM EDT | FLOOD | 1 Ne North Corbin, KY | WATER OUT OF STREAM JUST OFF OF DOW ADKINS LANE. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
201
WGUS53 KJKL 051338
FFWJKL
KYC051-121-125-199-203-051630-
/O.NEW.KJKL.FF.W.0003.200505T1338Z-200505T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
938 AM EDT Tue May 5 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Laurel County in south central Kentucky...
Northern Knox County in southeastern Kentucky...
Central Pulaski County in south central Kentucky...
Southwestern Rockcastle County in south central Kentucky...
Southern Clay County in southeastern Kentucky...
* Until 1230 PM EDT.
* At 934 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding has already been
observed in portions of Pulaski and Laurel counties due to ongoing
heavy rain.
* Some locations that may experience flooding include...
Somerset, London, Science Hill, Cains Store, Fariston, Brightshade,
Bandy, Goose Rock, Mount Victory, Erose, Bush and Cranes Nest.
LAT...LON 3735 8456 3705 8355 3701 8351 3699 8352
3695 8351 3695 8359 3692 8357 3689 8360
3689 8363 3686 8365 3685 8368 3695 8410
3697 8412 3696 8414 3713 8487
$$
HAL2 follow-up statements
702
WGUS73 KJKL 051540
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1140 AM EDT Tue May 5 2020
KYC051-121-125-199-203-051630-
/O.CON.KJKL.FF.W.0003.000000T0000Z-200505T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-Knox KY-Pulaski KY-Rockcastle KY-Clay KY-
1140 AM EDT Tue May 5 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
LAUREL...NORTHERN KNOX...CENTRAL PULASKI...SOUTHWESTERN ROCKCASTLE
AND SOUTHERN CLAY COUNTIES...
Scattered showers persist, but thunderstorms with heavy rain have
tapered off across the area. Even so, flooding likely continues in
some places due to earlier rainfall which locally exceeded three
inches.
Some locations that may experience flooding include...
Somerset, London, Science Hill, Cains Store, Fariston, Brightshade,
Bandy, Goose Rock, Mount Victory, Erose, Bush and Cranes Nest.
LAT...LON 3735 8456 3705 8355 3701 8351 3699 8352
3695 8351 3695 8359 3692 8357 3689 8360
3689 8363 3686 8365 3685 8368 3695 8410
3697 8412 3696 8414 3713 8487
$$
HAL190
WGUS73 KJKL 051634
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1234 PM EDT Tue May 5 2020
KYC051-121-125-199-203-051641-
/O.EXP.KJKL.FF.W.0003.000000T0000Z-200505T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-Knox KY-Pulaski KY-Rockcastle KY-Clay KY-
1234 PM EDT Tue May 5 2020
...THE FLASH FLOOD WARNING FOR LAUREL...NORTHERN KNOX...CENTRAL
PULASKI...SOUTHWESTERN ROCKCASTLE AND SOUTHERN CLAY COUNTIES HAS
EXPIRED...
The heavy rain has ended. However, flooding continued in some
locations, and the Flash Flood Warning has been replaced with an
areal Flood Warning. Please continue to heed any remaining road
closures.
LAT...LON 3735 8456 3705 8355 3701 8351 3699 8352
3695 8351 3695 8359 3692 8357 3689 8360
3689 8363 3686 8365 3685 8368 3695 8410
3697 8412 3696 8414 3713 8487
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 5, 7:50 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 5, 7:50 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 750 AM EDT Tue May 5 2020 .UPDATE... Issued at 730 AM EDT TUE MAY 5 2020 Updated the forecast to beef up thunder chances in the near term and also extend the highest PoPs south to the Tennessee border. Did also add in the latest T/Td obs and trends for those grids as well. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Wednesday) Issued at 445 AM EDT TUE MAY 5 2020 08z sfc analysis shows a well defined low moving into western Kentucky. This is responsible for the scattered showers and potential thunderstorms currently pushing deeper into the Cumberland Valley this morning. The convection is developing along a warm front that is pressing into the JKL CWA. Temperatures are similar and in the mid 50s across this boundary but dewpoints range from the low 40s northeast, and at elevated locations, to the mid 50s in the southwest where the convection is occurring. The models are in better agreement aloft through the short term portion of the forecast this morning. They have come into much better consensus with the depth and magnitude of a trough (and its energy) crossing through the Ohio Valley today into tonight. This trough brings height falls to Kentucky along with an active series of jets at mid levels. By Wednesday morning, though, the GFS deviates a bit from the others to have a closed low 5h trough about 3 decameters deeper than the ECMWF and NAM. The core of this trough's energy and axis pass through the JKL CWA Wednesday morning with strong cyclonic northwest flow in place through the evening. Given the better agreement have increased confidence in the general aspects of the NBM blended solution for the short term, but also included details from the NAM12 and CAMs for specifics, especially today and tonight. Sensible weather will feature another active weather day with a stark disparity of conditions north to south across the CWA. The sfc low's movement through Kentucky will bisect our forecast area with colder regime in the 50s north and a southern warm sector in the 70s. The low's path is a touch further south on this morning's model runs compared to 24 hours ago. So the net result will be cooler conditions north and a smaller area of warmer temperatures and thus instability in the south. Regardless, the boundary with the low will remain an active focus for shower and storm development with conditions favorable for some organized convection in our far south later this afternoon and into the early evening. For this reason, there is a marginal risk for severe storms in the southeast quarter of the CWA with the slight risk boundary from SPC just on the other side of our border with Tennessee. The latest HRRR runs suggest some swaths of updraft helicity could be produced by any stronger cells that develop later today. Likewise, heavy rain concerns have increased on account of the better moisture available in the column today as PWs climb thanks to a 40 to 50 kt low level jet nosing into the area. Additionally, a couple of pockets of upper level divergence will pass overhead into early Wednesday morning due to the presence of a right entrance region from a departing 3h jet to the east this morning and the left exit one of a southwest jet, coming around the trough, moving though in the evening. Also, specific humidities at 700h will be pushing a positive 2.5 standard deviations this morning per the NAEFS. This bout of active weather does end with a bit of a whimper later this evening, though, as the backside of the sfc low brings chilly rain showers, sprinkles, and drizzle to the area while temperatures fall through the 40s. This cold season return/revenge plays out on Wednesday as temperatures struggle to make it too far into the 50s along with some patches of mainly light showers around. It looks like a winter-style upslope pattern sets up on Wednesday keeping low clouds and cold showers around - especially in the higher terrain of the east. Oh what this winter could have been if we had had these types of systems move through 3 months ago. Mainly just made some point adjustments to temperatures through the period as the gradient is well reflected today and the CAA regime looks reasonable tonight and Wednesday. For the PoPs, did substantially increase them through the period from the NBM considering the ongoing convection inbound and upslope expectations tonight/Wednesday. .LONG TERM...(Wednesday night through Monday) Issued at 340 AM EDT TUE MAY 5 2020 The extended period will feature a variety of weather, from dry conditions Wednesday night and Thursday, to showers and storms Thursday night through Friday night, and colder temperatures and good chances for late night and early morning frost over the upcoming weekend. We should see a few rain showers exiting the area early Wednesday evening, as an area of low pressure moves off to our east. A ridge of high pressure will then bring weather to eastern Kentucky Wednesday night and Friday. Rain showers will move back into the area Thursday evening, as another area of low pressure moves in from the west. The rain will become widespread from very early Friday morning and through out the day on Friday. A few thunderstorms may occur on Friday, as a surface cold front moves through the area. Once the boundary moves to our easter, much cooler air will filter into the area behind it. As skies clear off and winds die down late Friday night and early Saturday, we may see frost formation across eastern Kentucky. The cooler conditions will persist through out the weekend. The better chance for frost will be late Saturday night into early Sunday morning, as skies are expected to be mostly clear and winds nearly calm. The frost could be widespread on Sunday morning. Temperatures in the extended will be cooler than normal on average, with the coolest conditions forecast for Friday and Saturday. Highs on those two days will likely only make it into the 50s. Temperatures during the other days in the extended will be warmer, with daily highs in the 60s, but will still be below normal for this time of year. Lows could drop into the lower 30s both Friday night and Saturday night, and into the mid to upper 30s Wednesday night. The rest of the time we should see lows in the 40s, which are still below normal values. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 750 AM EDT TUE MAY 5 2020 Showers and southern storms will continue moving through the area into the afternoon with further deterioration in cigs from southwest to northeast into the MVFR range - and in some cases the IFR range by 15z. With the lower level saturated and a low pressure system tracking across the Commonwealth, MVFR and IFR should prevail through 12z Wednesday in all locations. Cigs may fall to near or below mins at the TAF sites, at times, especially for JKL and SJS. Locations nearer to Tennessee, but south of LOZ and SME should get into the warm sector and a period of VFR may be realized for a couple of hours between 18 and 00z. Variable winds at generally 10 kts or less are expected through 15z, with winds in the south veering from southeast to west between 15 and 00z increasing to between 10 and 15 kts. To the north, variable winds at 10 kts or less should prevail between 12 and 00z. Look for most places to see little improvement in cigs after 00z even as the steadier pcpn ends and the winds switch more to the northwest - settling a bit. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
Hazardous weather outlook, May 5, 3:55 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 355 AM EDT Tue May 5 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 AM EDT Tue May 5 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms can be expected today, mainly along and south of the Mountain Parkway. A few of these storms could become strong nearer to the Tennessee and Virginia border this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a threat for a few thunderstorms on Friday. Patchy frost will be possible early Saturday morning and also that night into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/AR
In the hours before
Special weather statement, May 5, 6:14 AM EDT, 3 hours 24 minutes before
Special Weather Statement National Weather Service JACKSON KY 614 AM EDT Tue May 5 2020 KYZ080-086-116-117-051115- Clay-Knox-Laurel-Leslie- 614 AM EDT Tue May 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL... NORTHEASTERN KNOX...SOUTHWESTERN LESLIE AND CLAY COUNTIES... At 614 AM EDT, a strong thunderstorm was located over London, moving east at 40 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... London, Manchester, Grace, Fariston, Pittsburg, Brightshade, Lake, Cane Creek, Goose Rock, Bush, Thousandsticks, Jonsee, Herron, Hooker, Ice Cliff, Byron, Park Valley, Cottongin, Warbranch and East Bernstadt. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3704 8417 3722 8414 3720 8340 3693 8343 TIME...MOT...LOC 1014Z 276DEG 34KT 3713 8406 GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:14 AM EDT | Special Weather Statement | JKL | Clay, Laurel | 61 min |
| May 5, 6:28 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 3 hr |
| May 5, 12:31 PM EDT | Areal Flood Warning | JKL | Clay, Knox, Laurel, Pulaski, Rockcastle | 7 hr |
| May 5, 5:46 PM EDT | River Flood Advisory | JKL | Clay | 16 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.